Our team of medical experts are ready to help

Your questions answered


Graham asked...

I have an issue with pain in the muscles in my legs and hips...

Hi. I have an issue with pain in the muscles in my legs and hips, They stiffen during the evening and wake up with sore/stiff muscles in the morning. I've stopped taking simvastatin tablets 3 months ago on the advice of my GP thinking they may be the reason for my problem but haven't seen any improvement. I'd appreciate any advise you could give. For your information I have type 2 diabetes and take medication to help with control. Regards Graham

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer

Thank you for contacting us with your question. We're going to assume the problems with your muscles started while you were taking the Simvastatin, as we're sure you’re aware muscle problems are one of the most commonly reported side effects associated with Statin therapy such as Simvastatin. The degree to which people find relief of their symptoms and when however varies widely. Although most people expect to feel their symptoms diminishing within 6-8 weeks research has shown that this is not the case for all people with many having ongoing muscle symptoms for several months or more. Unfortunately for some people the symptoms they experience can become permanent, it’s important to appreciate that on current evidence it is only a small minority who become permanently affected and recent research indicates that in these people there was usually an underlying neuro muscular problem which was then triggered by the Statin therapy. In your case, it is possible that the stiffness you are experiencing is unrelated to the Simvastatin or, that it may take longer for its effects to wear off.

In terms of your diabetes there is thought to be a link between diabetes and muscle stiffness although this is more commonly seen in people who are poorly controlled or suffering from Diabetes type 1,however, it may suggest an endocrinologist could be useful here to thoroughly assess your current treatment and blood sugar status and determine whether in your case the effects of your diabetes could be a cause of your symptoms. They can also suggest adjustments to your treatment if this is the case which may help to improve or reduce your symptoms. Either way we suggest revisiting your Gp to have a further chat about this, there is also a simple blood test that can be performed to assess muscle condition where we measure an enzyme called Creatine Kinase. If this has not been performed already it could provide useful information as to whether there is any underlying inflammation or damage in your muscles. If it is not thought that your Diabetes is affecting your muscles then you might also want to think about asking for a referral to see a specialist dealing in muscles such as an Orthopaedic specialist, they will be able to perform a more in depth assessment and testing of your muscles and should be able to diagnose the exact cause of your symptoms and suggest any treatment that may be required.

We do hope this information will be of some help, best of luck for a successful outcome.

Answered by the Health at Hand nurses